Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 267, NWS Atlanta, GA

December 10, 2004Carroll County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 10, 2004, 3:40 PM EST for Carroll County, Georgia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 3:40 PM EST (20:40 UTC)
Expired
Dec 10, 2004, 4:00 PM EST
In force
20 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 102040 CCA
SVRFFC
GAC045-102100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST GEORGIA

* UNTIL 400 PM EST

* AT 334 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CARROLLTON...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3368 8514 3350 8512 3352 8483 3367 8493

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 5:35 AM EST, 10 hours 5 minutes earlier.

Area forecast discussion, Dec 10, 5:35 AM EST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EST FRI DEC 10 2004

.SHORT TERM...
COLD FRONT MOVING THROUGH AREA TODAY AS SURFACE LOW PRESSURE HEADS
TOWARD NEW ENGLAND THROUGH SATURDAY. HIGH PRESSURE BUILDS OVER THE
AREA SUNDAY. LOW PRESSURE ALOFT OVER THE MID U.S. MOVES ACROSS THE
AREA SATURDAY. TORNADO WATCH FOR PARTS OF CENTRAL GA WILL BE
CANCELLED BY 400 AM. THUNDERSTORMS RAPIDLY DIMINISHING AT THIS TIME.
SHOWER POTENTIAL WILL CONTINUE OVER N GA THROUGH SATURDAY MORNING
DUE TO LOW PRESSURE ALOFT WITH A POSSIBLE MIX OF RAIN AND SNOW
SHOWERS FOR THE FAR N COUNTIES LATE TONIGHT AND EARLY SATURDAY.

.LONG TERM...
NO CHANGES PLANNED.

&&

.AVIATION...LOWER DEW POINTS SPREADING OVER THE FORECAST AREA THIS
MORNING WILL HELP TO DRY OUT LOWER LAYERS OF ATMOSPHERE. PATCHY MVFR
CEILINGS THIS MORNING ALONG WITH ISOLATED SHOWERS AS SURFACE FRONT
PUSHES THROUGH NORTH AND CENTRAL GA. FOR AFTERNOON...MOSTLY MID AND
HIGH LEVEL CLOUDS. VISIBILITY GENERALLY UNRESTRICTED EXCEPT FOR
LOCAL 3SM IN FOG THIS MORNING. WEST WINDS INCREASING TO 10 TO 15 MPH
AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     63 40 48 36 / 30 30 10 00
ATHENS      67 44 51 35 / 30 30 10 00
GAINESVILLE 63 42 47 34 / 50 30 20 00
ROME        60 41 48 31 / 50 50 30 00
COLUMBUS    69 43 50 37 / 10 10 10 00
MACON       71 44 53 33 / 20 10 10 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

BDL
41
Hazardous weather outlook, Dec 10, 1:00 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EST FRI DEC 10 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA THIS
AFTERNOON...

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL BRING
INSTABILITY TO PARTS OF THE TENNESSEE VALLEY AND INTO NORTH GEORGIA
THIS AFTERNOON.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
A VERY COLD CORE AREA OF LOW PRESSURE ALOFT WILL MOVE OVER THE
TENNESSEE VALLEY. THIS COLD CORE OF AIR ALOFT WILL DESTABILIZE THE
ATMOSPHERE OVER NORTH GEORGIA PRODUCING CAPES OF 500 TO 1000. THIS
WILL BE ENOUGH TO ALLOW THUNDERSTORMS TO DEVELOP...MAINLY NORTH OF A
LINE FROM ROME TO GAINESVILLE. A FEW THUNDERSTORMS COULD PRODUCE
HAIL OVER THREE QUARTERS OF AN INCH...AND GUSTY WINDS OF NEAR 60
MPH. THE BEST TIME FOR THUNDERSTORMS WILL BE FROM 1 PM TO 6 PM.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH THE ACTIVITY WILL BE ISOLATED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD KEEP ALERT TO THE LATEST WEATHER DEVELOPMENTS ACROSS
NORTH GEORGIA.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 10, 1:33 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EST FRI DEC 10 2004

GAZ002-011-101900-

133 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CHATTOOGA AND
WALKER COUNTIES UNTIL 200 PM EST...

AT 130 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MENLO...MOVING EAST AT 20 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 10, 2:06 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EST FRI DEC 10 2004

GAZ001-002-011-102000-

206 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CHATTOOGA...DADE
AND WALKER COUNTIES UNTIL 300 PM EST...

AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER JACKSON AND DEKALB COUNTIES IN
NORTHEAST ALABAMA. THESE STORMS WERE MOVING EAST AT 20 MPH...AND
WILL LIKELY PRODUCE PEA SIZE HAIL...AND WINDS GUSTING TO NEAR 35 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Dec 10, 2:48 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST FRI DEC 10 2004

GAZ001>007-011-012-019-030-102015-

248 PM EST FRI DEC 10 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN POLK...FLOYD...
CHATTOOGA...GORDON...GILMER...FANNIN...DADE...WALKER...WHITFIELD...
CATOOSA AND MURRAY COUNTIES UNTIL 315 PM EST...

AT 245 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS OVER NORTHWEST GEORGIA...MOVING EAST AT 15
MPH. PEA SIZE HAIL AND WINDS GUSTING TO NEAR 35 MPH ARE LIKELY WITH
THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Dec 10, 3:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             4 N ROME                34.32N 85.19W
12/10/2004  0.75 INCH        FLOYD              GA   PUBLIC

0305 PM     HAIL             SHANNON                 34.34N 85.09W
12/10/2004  1.00 INCH        FLOYD              GA   PUBLIC

&&

JRN
Special weather statement, Dec 10, 3:23 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EST FRI DEC 10 2004

GAZ004>009-012>016-019>023-030>034-041>046-052>057-066>068-102123-
BARTOW-CARROLL-CHEROKEE-CLAYTON-COBB-COWETA-DAWSON-DE KALB-DOUGLAS-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GORDON-GWINNETT-HALL-HARALSON-
HEARD-HENRY-LUMPKIN-MERIWETHER-MURRAY-NORTH FULTON-PAULDING-PICKENS-
PIKE-POLK-ROCKDALE-SOUTH FULTON-SPALDING-TOWNS-TROUP-UNION-WHITE-
WHITFIELD-
323 PM EST FRI DEC 10 2004

...SCATTERED THUNDERSTORMS WITH PEA SIZE HAIL ACROSS NORTH GEORGIA...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTH GEORGIA THROUGH THE
REMAINDER OF THE AFTERNOON HOURS. THESE STORMS WILL LIKELY PRODUCE
PEA SIZE HAIL AND WINDS GUSTING TO NEAR 35 MPH. THE STORMS WERE
MOVING EAST AT 20 MPH AND SHOULD REMAIN NORTH OF A LINE FROM
LAGRANGE...TO JACKSON...TO WASHINGTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:01 PM ESTSevere Thunderstorm WarningFFCClayton, Fulton44 min
Dec 9, 9:14 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard31 min
Dec 9, 9:15 PM ESTSevere Thunderstorm WarningFFCDeKalb45 min
Dec 9, 9:27 PM ESTSevere Thunderstorm WarningFFCBanks, Jackson48 min
Dec 9, 9:38 PM ESTSevere Thunderstorm WarningFFCGwinnett, Rockdale22 min
Dec 9, 9:50 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton25 min
Dec 9, 11:02 PM ESTSevere Thunderstorm WarningFFCGilmer, Pickens28 min
Dec 9, 11:37 PM ESTSevere Thunderstorm WarningFFCMacon, Schley38 min
Dec 10, 12:33 AM ESTSevere Thunderstorm WarningFFCHouston27 min
Dec 10, 12:41 AM ESTSevere Thunderstorm WarningFFCTwiggs49 min
Dec 10, 2:57 PM ESTSevere Thunderstorm WarningFFCFloyd33 min
Dec 10, 3:27 PM ESTSevere Thunderstorm WarningFFCBartow, Gordon, Pickens33 min
Dec 10, 3:29 PM ESTSevere Thunderstorm WarningFFCDouglas, Fulton31 min
Dec 10, 3:37 PM ESTSevere Thunderstorm WarningFFCCarroll8 min
Dec 10, 3:48 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Dec 10, 3:50 PM ESTSevere Thunderstorm WarningFFCHall25 min
Dec 10, 4:00 PM ESTSevere Thunderstorm WarningFFCDeKalb, Fulton30 min
Dec 10, 4:09 PM ESTSevere Thunderstorm WarningFFCMeriwether, Troup36 min
Dec 10, 4:44 PM ESTSevere Thunderstorm WarningFFCButts, Henry, Spalding31 min
Dec 10, 4:54 PM ESTSevere Thunderstorm WarningFFCHenry, Newton36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.